First, let me say that I am blessed with minor symptoms compared to most on this forum. In many cases, their quality of life is awful. I am able to get out on good days and 3 to 4 days each week are good. I have to push myself to exercise and to remain social and get out with friends.
On the good days, I am tired and used to sleep a lot. Now sleep is a problem and my day / night clock is reversed, which is why I am writing this at 4 am. I'll get to sleep around 5 am and get up around 9 or 10 am.
I have Ascites (fluid buildup in the abdominal cavity) so on good days I am slightly nauseous and on bad days I am really uncomfortable and in the bathroom every several minutes. During these bouts, I unable to do anything but stay in bed and visit the bathroom. When the Ascites is raging, I add a couple of inches to my waistline and add between 3 and 7 pounds to my weight.
I have Varices (weakened blood vessels at the beginning and end of the intestinal tract) so I have to limit the size of my meals and eat more frequent, small meals. I eat fish and fowl but stay away from red meat due to the iron, which is hard on the liver.
Welcome! I have autoimmune hepatitis (AIH). From surfing the web, I've seen a few places that use the term 'chronic active hepatitis' synonymously with AIH. AIH is the only hep that responds to steroids so that's probably what it is. I too am on prednisone and azathioprine. My body's gotten used to the azathioprine as I don't have noticeable side effects anymore. The odd thing here or there that I think may be a side effect but it isn't troublesome, was worse when I first started. It's been a little over a year now. My pred is down to 5mg a day. They wanted to try to get me off it by the end of last year but that didn't happen. We'll see what happens at my check up next week. If I do get to lower or drop, then I'll just be on the azathioprine so that'd be nice.
Surgeries are riskier for infections as you have a suppressed immune system with the meds. Everything should be checked with the hepatologist before anything. Always better safe than sorry!
You said 'mum'...are you in the UK? I'm Canadian (I live in California though) and they still say mum up there but most convert to the US way when writing!
I'm a snacker! I gained about 28 pounds when I went on pred and still have about 15 to lose. I think it's still not that easy to lose the pred weight. I haven't tried to strictly to do so yet but summer's coming!! Maybe if they get me off it and increase the aza then I may have some appetite change? I don't know. 200mg of aza seems high. Is appetite suppression your only side effect? What about hairloss? Mine thinned when I first went on it then was fine.
Nice chatting! We can sit online one day and have a cuppa!
Have a great day (evening when you get this),
Hi, Valance! I am on no meds for the hepatitis C at present. I take Lasix and Aldactone for fluid retention. I am not on steroids. Surgery for you would be risky because of your compromised immune system. Fortunately, my immune system is working very well. However, my surgeon did say that there is always more risk of infection and other complications when a patient has hepatitis. The hernia surgery next week will be my 7th major surgery in 5 1/2 years. I've been very fortunate that I've not had any infections. I have been put under general anesthesia for all my surgeries, as they have been major operations, lasting anywhere from 6 hours to 3 hours...so the upcoming one will be the same. I just am anxious to get it over with, though I'm not looking forward to the post-op pain and having a drainage tube and collection receptacle hanging out of my belly. But we do what we must.
I'm glad to see that you've had response from DGinSD who shares your diagnosis. But we are all here to listen and offer support.
Post Edited (valance) : 5/25/2008 7:10:23 AM (GMT-6)
Lucy and all, my hernia surgery will be on Thurs., April 29th. Valance, I'm in Jacksonville, FL, where we are fortunate to have Mayo Clinic (and now hospital) here.
The hernia is in my midriff and is now the size of a bowling ball.
All prayers and positive thoughts are appreciated.